Alert archive / Kentucky / River Flood Warnings in 2017
River Flood Warning 16, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Jun 23, 2017, 11:31 PM EDT for Franklin County, Kentucky. It took effect at Jun 24, 2017, 7:08 AM EDT. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2017, 11:31 PM EDT (03:31 UTC)
- In effect from
- Jun 24, 2017, 7:08 AM EDT
- Expired
- Jun 25, 2017, 1:20 AM EDT
- In force
- 18 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Franklin County, KY
The radar
The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Elkhorn Creek at Peaks Mill (PKMK2).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03289500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
909 WGUS43 KLMK 240331 FLWLMK BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Louisville KY 1131 PM EDT Fri Jun 23 2017 ...The National Weather Service in Louisville KY has issued a Flood Warning for the following rivers in Kentucky... Elkhorn Creek Near Peaks Mill affecting the following counties in Kentucky...Franklin. .Heavy rain over the last several hours will cause the river to rise. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are affected by these crests take any necessary actions. Additional information is available at water.weather.gov/ahps2/index.php?wfo=lmk. && KYC073-241531- /O.NEW.KLMK.FL.W.0016.170624T1108Z-170625T0520Z/ /PKMK2.1.ER.170624T1108Z.170624T1800Z.170624T2320Z.NO/ 1131 PM EDT Fri Jun 23 2017 The National Weather Service in Louisville KY has issued a * Flood Warning for the Elkhorn Creek Near Peaks Mill. * from Saturday morning to late Saturday night. * At 10:15 PM Friday the stage was 3.9 feet. * Flood stage is 10.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Saturday morning and continue to rise to near 10.8 feet by Saturday early afternoon. The river will fall below flood stage by Saturday evening. * Impact...At 11.0 feet...Schoolhouse Road floods. * Flood History...This crest compares to a previous crest of 11.4 feet on Nov 29 2011. && LAT...LON 3820 8476 3820 8484 3834 8486 3835 8479 $$ MRC
1 follow-up statement
560 WGUS83 KLMK 241609 FLSLMK Flood Statement National Weather Service Louisville KY 1209 PM EDT Sat Jun 24 2017 ...The Flood Warning is cancelled for the following rivers in Kentucky... Elkhorn Creek Near Peaks Mill affecting the following counties in Kentucky...Franklin. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are affected by these crests take any necessary actions. Additional information is available at water.weather.gov/ahps2/index.php?wfo=lmk. && KYC073-241639- /O.CAN.KLMK.FL.W.0016.000000T0000Z-170625T0520Z/ /PKMK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1209 PM EDT Sat Jun 24 2017 The flood warning is cancelled for the Elkhorn Creek Near Peaks Mill. * At 11:15 AM Saturday the stage was 9.4 feet. * Flood stage is 10.0 feet. * Forecast...The river will crest below flood stage with a value of 9.9 feet this afternoon. * Impact...At 10.0 feet...Stillhouse Hollow Road floods. * Flood History...This crest compares to a previous crest of 10.1 feet on Oct 20 2004. && LAT...LON 3820 8476 3820 8484 3834 8486 3835 8479 $$ kdw
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jun 23, 9:44 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 23, 9:44 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
944 PM EDT Fri Jun 23 2017
.Forecast Update...
Issued at 943 PM EDT Fri Jun 23 2017
Area of widespread heavy rainfall has exited much of the Bluegrass
region of central Kentucky. However, some additional showers have
persisted across far north-central KY and these will move
southeastward through the western portions of the Bluegrass region
over the next few hours. This additional rainfall may aggravate
ongoing flooding in some parts of the Bluegrass region, so we felt
that keeping the watch SE of a line from Bowling Green to New Castle
would be a good idea at this point. Still thinking though that the
watch will be allowed to expire later this evening after the rains
come to an end.
Issued at 908 PM EDT Fri Jun 23 2017
Area of heavy rainfall continues to work eastward across the
Bluegrass region. The rainfall should exit much of the Bluegrass
region in the next half hour to forty five minutes. Some
additional showers have developed upstream over far southern IN,
just north of the Louisville Metro, and then another batch was
located down near the Bowling Green area. Both of these areas were
moving southeast and were weakening. Much of the rain is expected
to end in the 10-11 PM EDT time frame.
We have made numerous calls out to the counties and quite a bit of
flooding is occurring mainly from Elizabethtown northeastward through
the Lexington metro area. Excessive runoff continues and will keep
area creeks and streams high for the next several hours. In
addition, we will start to see area rivers rise. We've been in
contact with the OHRFC and we are in the process of updating
numerous river forecast sites with new forecasts that include the
latest rainfall amounts from this afternoon.
With the threat of additional heavy rainfall coming to an end, we
will be working to cancel the Flood Watch products shortly. We hope
to have updated forecast products out by around 10 PM EDT.
Issued at 713 PM EDT Fri Jun 23 2017
Remnants of Cindy continue to push eastward across central Kentucky
this evening. Back edge of the precipitation is now clearing the I-
65 corridor. Not much has been seen upstream, so the threat of
heavy rainfall west of I-65 seems to be lowering with each passing
hour.
On the other hand, strong convection with torrential rainfall and
gusty winds will affect the Bluegrass region of central Kentucky for
the next several hours. Rainfall rates of around 2in/hr are
expected as this activity moves through the Lexington metro area.
Numerous Flash Flood Warnings have been issued across the Bluegrass
region and flash flooding is expected. In areas south of the
Bluegrass Parkway, strong line of convection will continue to push
eastward. Gusty winds of 50-60 MPH combined with heavy rainfall
will likely result in some knockdown of trees and powerlines as this
activity spreads eastward toward the I-75 corridor. Localized shear
due to the remnants of Cindy passing overhead may result in some
isolated tornado activity. However, instability will decrease with
time this evening, leading through a lesser tornado threat.
We would like to emphasize that Flash Flooding will be the main
threat for the next few hours across central Kentucky. Those living
in flood prone areas should be on the look out for rising water and
be prepared to take immediate action if flash flooding occurs.
The rainfall is likely to push east of the I-75 corridor by mid to
late evening and the flash flood threat will diminish with time.
&&
.Short Term (Now through Saturday Night)...
Issued at 306 PM EDT Fri Jun 23 2017
At mid afternoon the center of Cindy's circulation was between
Bowling Green and Paducah, heading to the ENE. Moderate to heavy
rain will accompany the low is it progresses across southern
Kentucky, moving into eastern Kentucky by mid-evening. Though the
chances of flooding have diminished, locally heavy downpours will
still be possible. After coordinating with JKL and OHX, will keep
FFA as is, but the headlines will most likely be able to be
cancelled before their scheduled expiration time.
Low level shear has weakened a bit over eastern sections of the CWA
over the past few hours. Shear remains high closer to Cindy, but a
thick overcast and steady moderate to heavy rain are limiting
instability there. Still, cells east of I-65 will have to be watched
for low level rotation over the next few hours.
A cold front coming in from the northwest, accompanied by widely
scattered convection, will enter the region this evening and
gradually push the rain out. South central Indiana will be dry by
11pm, and central Kentucky before dawn Saturday.
Patchy valley fog may form near Lake Cumberland around sunrise
Saturday, though cirrus may help to keep it at bay.
Saturday and Saturday night will be dry with afternoon temperatures
peaking around 80. Lows in the 50s Saturday night will be about 10
degrees cooler than normal.
.Long Term (Sunday through Friday)...
Issued at 318 PM EDT Fri Jun 23 2017
Most of the long term will be dry as high pressure slowly moves from
the Plains to off the Carolina coast. Monday and Tuesday will be the
picks of the week with plenty of sunshine and highs only in the 70s.
(By comparison, record highs for those days are in the 101-105
degree range.) As the anticyclone moves off to the east,
temperatures will warm back up into the 80s for afternoon
temperatures Wednesday through Friday.
A cold front approaching from the west may bring some scattered
shower and thunderstorm chances to the region late in the week,
though it looks like the front may have trouble making it very far
to the east as it runs into the west side of the aforementioned high
to our southeast.
&&
.Aviation...(00Z TAF Issuance)
Issued at 708 PM EDT Fri Jun 23 2017
Remnants of Cindy continue to move eastward across south-central KY
this evening. Back edge of precipitation is clearing KSDF right now
and has already cleared KBWG. Extremely heavy rainfall and low
visibilities will affect KLEX for the next 1-2 hours as a band of
heavy convection pushes through the terminal. Convection is
expected to clear the region in the 24/02-04Z time frame with winds
shifting to the northwest. Some low clouds will likely linger into
the late night hours with clearing taking place after 24/05-06Z. VFR
conditions are expected during the later half of the overnight
period and into the day on Saturday.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 8 AM EDT /7 AM CDT/ Saturday for
KYZ033>043-045>049-053>057-062>067-071>078-081-082.
&&
Update............MJ
Short Term........13
Long Term.........13
Aviation..........MJHazardous weather outlook, Jun 23, 9:24 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 924 PM EDT Fri Jun 23 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250130- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 924 PM EDT Fri Jun 23 2017 /824 PM CDT Fri Jun 23 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Overnight. A few additional rain showers will move through the region overnight. Area creeks and streams will continue to run high or remain in flood tonight as excessive runoff from this afternoon's rainfall continues. Patchy fog will be possible down across southern KY overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
In the hours before
Local storm report, Jun 23, 8:39 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD VERSAILLES 38.06N 84.73W
06/23/2017 WOODFORD KY 911 CALL CENTER
ROADS HAD TO BE CLOSED DUE TO HIGH WATER AT
BIG SINK PIKE AND MCALLENS FERRY.
&&
BJSLocal storm report, Jun 23, 8:45 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 3 W BARDSTOWN 37.81N 85.51W
06/23/2017 NELSON KY 911 CALL CENTER
MULTIPLE ROADS CLOSED ACROSS THE COUNTY DUE
TO FLOODING INCLUDING BOSTON ROAD AND
BLOOMFIELD ROAD.
&&Local storm report, Jun 23, 8:56 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD RINEYVILLE 37.75N 85.97W
06/23/2017 HARDIN KY PUBLIC
WATER RUNNING DOWN ROAD. PICTURE VIA SOCIAL
MEDIA.
&&Local storm report, Jun 23, 9:10 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
910 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM FLASH FLOOD 1 WNW GEORGETOWN 38.21N 84.57W
06/23/2017 SCOTT KY EMERGENCY MNGR
US 460 FLOODED. WATER APPROX. 4 FEET DEEP.
&&Local storm report, Jun 23, 9:16 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
916 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM FLASH FLOOD 3 SSE GEORGETOWN 38.17N 84.54W
06/23/2017 SCOTT KY EMERGENCY MNGR
LISLE ROAD FLOODED 1 FOOT DEEP FROM US 25 TO
RAILROAD TRACKS.
&&Local storm report, Jun 23, 9:29 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG RICHMOND 37.75N 84.29W
06/23/2017 MADISON KY BROADCAST MEDIA
NUMEROUS TREES DOWN COUNTYWIDE.
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:38 PM EDT | River Flood Warning | LMK | Ohio | 22 hr |
| Jun 23, 8:43 PM EDT | Areal Flood Warning | LMK | Bullitt, Hardin, Larue, Nelson, Spencer | 3 hr |
| Jun 23, 11:00 PM EDT | River Flood Warning | LMK | Bourbon | 32 hr |
| Jun 24, 4:42 AM EDT | Dense Fog Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 32 more | 4 hr |
| Jun 24, 7:12 AM EDT | River Flood Warning | LMK | Nicholas, Robertson | 37 hr |
| Jun 24, 12:58 PM EDT | River Flood Warning | LMK | Franklin | 11 hr |
Nearby
River Flood Warnings in Kentucky, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.